Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 160, NWS Twin Cities, MN

August 5, 20194 counties in Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 5, 2019, 2:40 PM CDT for 4 counties in Wisconsin. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2019, 2:40 PM CDT (19:40 UTC)
Expired
Aug 5, 2019, 3:15 PM CDT
In force
35 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Barron County, WI, Chippewa County, WI, Dunn County, WI, Rusk County, WI

The radar

The Minneapolis radar (KMPX), 150 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 5, 1:45 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1431 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1431 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1018 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

496 
WUUS53 KMPX 051940
SVRMPX
WIC005-017-033-107-052015-
/O.NEW.KMPX.SV.W.0160.190805T1940Z-190805T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
240 PM CDT Mon Aug 5 2019

The National Weather Service in The Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Southwestern Rusk County in northwestern Wisconsin...
  Northeastern Dunn County in west central Wisconsin...
  Northwestern Chippewa County in west central Wisconsin...
  Barron County in northwestern Wisconsin...

* Until 315 PM CDT.

* At 240 PM CDT, a severe thunderstorm was located near Barron, or 11
  miles southwest of Rice Lake, moving east at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Rice Lake, Barron, Chetek, Cameron, Almena, New Auburn, Prairie
  Farm, Dallas, Ridgeland, Weyerhaeuser, Sumner and Arland.

This includes U.S. Highway 53 between mile markers 115 and 144.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in The Twin Cities.

&&

LAT...LON 4516 9204 4542 9213 4561 9141 4516 9124
TIME...MOT...LOC 1940Z 251DEG 44KT 4536 9187 

HAIL...1.00IN
WIND...60MPH
 
$$

CTG
1 follow-up statement
100 
WWUS53 KMPX 052000
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
300 PM CDT Mon Aug 5 2019

WIC005-017-033-107-052015-
/O.CON.KMPX.SV.W.0160.000000T0000Z-190805T2015Z/
Rusk WI-Dunn WI-Chippewa WI-Barron WI-
300 PM CDT Mon Aug 5 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR SOUTHWESTERN RUSK...NORTHEASTERN DUNN...NORTHWESTERN CHIPPEWA AND
SOUTHEASTERN BARRON COUNTIES...

At 300 PM CDT, a severe thunderstorm was located near Weyerhaeuser,
or 10 miles east of Rice Lake, moving east at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Rice Lake, Barron, Chetek, Cameron, New Auburn, Dallas, Weyerhaeuser,
Sumner, Sand Creek, Canton, Island Lake and Chippewa Moraine State
Rec Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
The Twin Cities.

&&

LAT...LON 4516 9180 4548 9191 4561 9141 4516 9124
TIME...MOT...LOC 2000Z 251DEG 44KT 4544 9154 

HAIL...1.00IN
WIND...60MPH
 
$$

CTG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 12:31 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Aug 5, 12:31 PM CDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1231 PM CDT Mon Aug 5 2019

.SHORT TERM...(Today through Tuesday)
Issued at 305 AM CDT Mon Aug 5 2019

The complex of thunderstorms over eastern North Dakota is forecast
(with some amount of confidence) to hold together to reach west
central and central Minnesota this morning. While there is
uncertainty as to how robust this activity will be as it arrives
this morning, there is cause for concern with respect to the threat
for damaging winds as convection becomes more rooted in the boundary
layer with daytime heating. Diurnal heating will also likely renew
storm development along the cold front and any outflows from the
morning convection. Mid-level lapse rates are short of impressive,
but instability looks plentiful ahead of the front this afternoon,
with dewpoints in the upper 60s/low 70s and MLCAPEs of 2500+ J/KG.
Models also prog 35 knots of effective shear from south/east central
MN into west central WI during the afternoon. Hi-res models hint at
the development of an MCV as well, which would enhance the tornado
threat.

Could have some lingering storms this evening, but expect clearing
overnight, with patchy fog development possible into Tuesday
morning.

Northwest flow aloft and more shortwave energy passing overhead
could be conducive to scattered showers and thunderstorms on Tuesday-
particularly during the afternoon. Have kept most areas dry at this
point, but that may change with future forecast updates.

.LONG TERM...(Tuesday night through Sunday)
Issued at 305 AM CDT Mon Aug 5 2019

The long term has another cold front moving through the area
Wednesday, followed by cooler and drier conditions which should
last the remainder of the week.

The secondary cold front drops southeast over the area Wednesday
with some threat of strong to severe weather with models
increasing MUCAPE to at least 1500 J/kg, Shear increasing to
40-45kts as the upper trough moves in, and best LI's of around
minus 6. Mid level lapse rates around 6.5 C/km isn't particularly
unstable but may be enough for some strong wind gusts and large
hail in the afternoon. Again, the better chance of that would be
Wednesday afternoon across about the southern half of the area.

Cooler and drier air returns under high pressure for late in the
week. Afternoon highs in the 70s, overnight lows in the 50s and
dewpoints in the pleasant 50s.

Deterministic models build the western CONUS ridge into the
weekend with MN remaining on the eastern flank of the ridge. We
will become vulnerable to periodic short waves as the warmer air
tries to make a return. The better chance appears to moves in
late in the weekend(Sunday) at this point.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1230 PM CDT Mon Aug 5 2019

Earlier convection that was across central Minnesota has exited
west central Wisconsin. However, additional storms, locally severe
had developed west of the Twin Cities. The best chance of
widespread convection with TSRA/strong winds will occur from KRWF-
KMSP-KRNH and southward this afternoon. Hard to determine timing
so will continue with tempo periods until there is a better handle
on timing this afternoon. Any storm this afternoon will be
capable of producing very strong winds and hail. Between 21-00z,
conditions will slowly improve across central Minnesota, with the
bulk of the TSRA in south central Minnesota. Between 00-03z, most
of the activity will be south of MPX TAF sites, with a northwest
wind developing. BR/FG will be possible toward sunrise.

KMSP...

Current TSRA west of the cities will affect KMSP by 18z, and
likely continue for a half hour to an hour. Strong winds, and
hail are likely within 10 NM of the airport, but not necessary
affecting the terminal. Conditions should improve between 21-00z,
with most of the activity south of the airport after 00z.

/OUTLOOK FOR KMSP/

Wed...VFR. Chc -TSRA. W/SW wind 5-10 kts.
Thu...VFR. NW wind 5-10 kts.&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...LS
LONG TERM...DWE
AVIATION...JLT
Hazardous weather outlook, Aug 5, 10:52 AM CDT, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1052 AM CDT Mon Aug 5 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
061600-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1052 AM CDT Mon Aug 5 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This afternoon and tonight

Strong to severe thunderstorms are likely this afternoon. The
greatest threat is located south of a line from near Ladysmith
Wisconsin, to the Twin Cities and Redwood Falls. The primary
threat is damaging winds. Large hail, heavy rainfall and a couple
tornadoes are also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Additional strong to severe thunderstorms are possible on
Wednesday. Damaging winds and large hail are the primary threats.

Thunderstorms are possible Saturday and Sunday. The severe
weather risk is low at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed.

In the hours before

Local storm report, Aug 5, 1:51 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
151 PM CDT MON AUG 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1234 PM     HAIL             2 SSW DELANO            45.02N 93.81W
08/05/2019  M4.00 INCH       WRIGHT             MN   PUBLIC

            MULTIPLE PICTURES OF HAILSTONE WITH RULER;
            ALSO LOTS OF LIME TO BASEBALL HAIL IN SAME
            BLOCK.

&&

CCS
Local storm report, Aug 5, 1:54 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
154 PM CDT MON AUG 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0121 PM     HAIL             2 ESE CORCORAN          45.08N 93.51W
08/05/2019  M2.50 INCH       HENNEPIN           MN   PUBLIC

            PICTURE AND REPORT VIA TWITTER.

&&

BPH
Local storm report, Aug 5, 1:56 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
156 PM CDT MON AUG 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 PM     TSTM WND GST     1 SE BLAINE             45.15N 93.22W
08/05/2019  M52 MPH          ANOKA              MN   AWOS

            AWOS STATION KANE BLAINE AP.

&&

BPH
Local storm report, Aug 5, 1:57 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
157 PM CDT MON AUG 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND GST     1 NW COON RAPIDS        45.17N 93.29W
08/05/2019  M58 MPH          ANOKA              MN   MESONET

            MESONET STATION AS738 COON RAPIDS.

&&

BPH
Local storm report, Aug 5, 2:02 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
202 PM CDT MON AUG 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0117 PM     HAIL             HAM LAKE                45.25N 93.24W
08/05/2019  M2.00 INCH       ANOKA              MN   PUBLIC

            TIME ESTIMATED.

&&

CEO
Local storm report, Aug 5, 2:08 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
208 PM CDT MON AUG 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0141 PM     HAIL             FOREST LAKE             45.27N 92.99W
08/05/2019  M1.50 INCH       WASHINGTON         MN   PUBLIC

            TIME ESTIMATED.

&&

CEO

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 10:31 AM CDTSpecial Weather StatementMPXPolk44 min
Aug 5, 11:04 AM CDTSpecial Weather StatementMPXBarron41 min
Aug 5, 1:37 PM CDTSpecial Weather StatementMPXSaint Croix38 min
Aug 5, 1:43 PM CDTSevere Thunderstorm WarningMPXPolk, Saint Croix47 min
Aug 5, 1:48 PM CDTSpecial Weather StatementMPXEau Claire27 min
Aug 5, 2:05 PM CDTSevere Thunderstorm WarningMPXBarron, Dunn, Polk, Saint Croix40 min
Aug 5, 2:57 PM CDTSpecial Weather StatementMPXDunn48 min
Aug 5, 3:07 PM CDTSpecial Weather StatementMPXRusk53 min
Aug 5, 3:14 PM CDTSevere Thunderstorm WarningMPXRusk46 min
Aug 5, 4:17 PM CDTSevere Thunderstorm WarningMPXPepin28 min
Aug 5, 4:51 PM CDTSpecial Weather StatementMPXPierce54 min
Aug 5, 5:39 PM CDTSevere Thunderstorm WarningMPXEau Claire21 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.